Arkansas, 2008

Flash Flooding and Hail in Arkansas, April 23, 2008

April 23, 2008 · NWS TSA · 7 events in 3 counties and zones

Severe thunderstorms occurred in northwest Arkansas during the late afternoon and evening hours. Some flash flooding also occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred in northwest Arkansas during the late afternoon and evening hours. Some flash flooding also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 23, 1:49 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 23, 1:49 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
249 PM CDT WED APR 23 2008

.DISCUSSION...
SEVERE WEATHER AND HEAVY RAINFALL CONCERNS HIGHLIGHT THE FORECAST
OVER THE NEXT 24 HOURS.

A VERY MUDDLED SURFACE PATTERN EXISTS OVER THE SRN PLAINS...WITH A
WEAK STATIONARY FRONT NOTED NEAR THE RED RIVER AND A CONVECTIVELY
INDUCED BOUNDARY STRETCHED ACROSS SRN KS INTO SRN MO. THE BULK OF
THE CONVECTION HAS REMAINED TO OUR W AND N THROUGH
MID-AFTERNOON...BUT WE/RE BEGINNING TO SEE SCATTERED DEVELOPMENT
OVER ERN OK AND WRN AR WHERE THE ATMOSPHERE HAS BECOME QUITE UNSTABLE
AND UNCAPPED. AS SYNOPTIC-SCALE LIFT INCREASES AHEAD OF THE
APPROACHING MID-LEVEL SHORTWAVE (CURRENTLY MOVING INTO THE TX
PANHANDLE)...CONVECTION IS EXPECTED TO EXPAND IN COVERAGE ACROSS ERN
OK THIS EVENING. THIS ACTIVITY SHOULD BE MAINTAINED BY A
STRENGTHENING 40-50KT SLY/SWLY LOW-LEVEL JET...WITH CONVECTION
EVENTUALLY DEVELOPING INTO NW AR LATE THIS EVENING AND OVERNIGHT.

FORECAST CONVECTIVE PARAMETERS SUGGEST THAT THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE LARGE HAIL LATE THIS AFTERNOON AND INTO THE
EVENING...ALTHOUGH FOCUS MAY SHIFT TO MORE OF A HEAVY RAINFALL
SCENARIO OVERNIGHT. BOTH THE GFS AND NAM ARE SUFFERING FROM
CONVECTIVE FEEDBACK...WITH THE GFS CONSISTENT IN BLOWING UP A QPF
BULLSEYE OVER SE OK WHILE THE NAM IS FARTHER N ACROSS NE OK. THESE
FEEDBACK SIGNALS...HOWEVER...ARE OFTEN INDICATIVE OF THE POTENTIAL
FOR HEAVY RAINFALL...ESPECIALLY IF SEEN IN SUBSEQUENT RUNS. GIVEN
THE STRONG LOW-LEVEL JET AND GRADUALLY INCREASING PRECIPITABLE WATER
VALUES...WON/T BE SURPRISED TO SEE THE ACTIVITY DEVELOP INTO ONE OR
MORE MCS/S AND THEY TRACK ACROSS THE FORECAST AREA. HIGHEST FLASH
FLOOD POTENTIAL WILL BE ACROSS FAR NE OK AND NW AR WHERE FLASH FLOOD
GUIDANCE VALUES ARE THE LOWEST (AND HPC QPF GUIDANCE THE
HIGHEST)...BUT WENT AHEAD WITH A FLASH FLOOD WATCH FOR THE ENTIRE
AREA TONIGHT THROUGH THURSDAY MORNING GIVEN THE UNCERTAINTY WHERE
THE HEAVY RAINFALL WILL EVENTUALLY MATERIALIZE.

THUNDERSTORMS SHOULD BE EXITING NW AR BY MID-LATE MORNING ON
THURSDAY. DROPPED POPS DOWN TO SLIGHT CHANCE BY THE AFTERNOON...AS
THE ATMOSPHERE WILL LIKELY REMAIN CAPPED.

MODELS CONSISTENT WITH TIMING OF NEXT COLD FRONT...WHICH SHOULD
APPROACH THE REGION FRIDAY MORNING AND QUICKLY MOVE THROUGH BY
FRIDAY AFTERNOON. WOULD EXPECT CONVECTION TO DEVELOP NEAR THE
FRONTAL BOUNDARY...AND SEVERE WEATHER APPEARS POSSIBLE...ESPECIALLY
OVER SE OK/WRN AR WHERE BETTER MOISTURE WILL RESIDE.

EXTENDED...SATURDAY THROUGH WEDNESDAY
ECMWF/GFS IN GOOD AGREEMENT THAT BROAD CYCLONIC FLOW WILL DEVELOP
OVER MUCH THE PLAINS INTO THE OH/TN/MS RIVER VALLEYS OVER THE
WEEKEND. THIS WILL DRIVE A COLD FRONT ACROSS THE AREA SATURDAY NIGHT
INTO SUNDAY...WITH COOLER AND DRIER WEATHER EXPECTED FOR
SUNDAY/MONDAY. A WARMING TREND WILL ENSUE THROUGH THE MIDDLE OF NEXT
WEEK AS MID-LEVEL HEIGHTS RISE AND SLY FLOW RETURNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  82  66  75 /  80  30  20  30
FSM   64  81  63  74 /  80  60  10  50
MLC   66  82  66  75 /  90  20  10  40
BVO   63  81  63  73 /  80  30  20  30
FYV   61  77  61  71 /  90  70  10  50
BYV   61  75  62  70 /  90  80  10  50
MKO   63  80  65  74 /  90  50  10  40
MIO   62  80  64  71 /  80  50  20  40
F10   65  81  65  74 /  80  30  10  40
HHW   65  82  65  77 /  90  30  10  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM WEDNESDAY TO NOON THURSDAY FOR
     OKZ049-OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-
     OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-
     OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-
     OKZ076.

AR...FLASH FLOOD WATCH FROM 7 PM WEDNESDAY TO NOON THURSDAY FOR
     ARZ001-ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...03
LONG TERM....18

In the hours before

Special weather statement, Apr 23, 3:52 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
452 PM CDT WED APR 23 2008

OKZ054>056-060-061-232245-
NOWATA OK-OSAGE OK-ROGERS OK-TULSA OK-WASHINGTON OK-
452 PM CDT WED APR 23 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN ROGERS...WESTERN NOWATA...WASHINGTON...NORTHEASTERN
     OSAGE AND NORTHERN TULSA

AT 452 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTH OF VERA...MOVING NORTH AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WANN...AVANT...WOLCO...HULAH...
SKIATOOK...COLLINSVILLE...BARTLESVILLE...VERA...RAMONA...OCHELATA...
DEWEY AND COPAN.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3696 9613 3697 9564 3636 9577 3636 9605
TIME...MOT...LOC 2152Z 190DEG 17KT 3644 9588
Local storm report, Apr 23, 4:04 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
504 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             2 N ALBION              34.69N 95.10W
04/23/2008  E0.75 INCH       LATIMER            OK   PUBLIC

&&

GEW
Local storm report, Apr 23, 4:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
505 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     2 N ALBION              34.69N 95.10W
04/23/2008                   LATIMER            OK   PUBLIC

            ESTIMATED 60 MPH WINDS...TREE LIMBS DOWN.

&&

GEW
Local storm report, Apr 23, 4:13 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
513 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             1 W TALIHINA            34.75N 95.07W
04/23/2008  E0.75 INCH       LATIMER            OK   LAW ENFORCEMENT

0510 PM     HAIL             1 W TALIHINA            34.75N 95.07W
04/23/2008  E0.75 INCH       LATIMER            OK   LAW ENFORCEMENT

&&

GEW
Local storm report, Apr 23, 4:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
524 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     1 SSW TALIHINA          34.74N 95.05W
04/23/2008                   LE FLORE           OK   LAW ENFORCEMENT

            BARN DESTROYED. TREES DOWNED. POWERLINES DOWNED.

&&

GEW
Local storm report, Apr 23, 4:26 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
526 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             1 SSW TALIHINA          34.74N 95.05W
04/23/2008  E1.00 INCH       LE FLORE           OK   LAW ENFORCEMENT

&&

GEW

The radar

The Western Arkansas radar (KSRX), 74 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 flash flood. Local standard time, as filed.

Hail, Washington

When
April 23, 4:30 PM CST
Where
Washington County, Lincoln
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.950, -94.420

Hail, Madison

When
April 23, 5:03 PM CST
Where
Madison County, 5 mi NW of St Paul
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.871, -93.833

Hail, Washington

When
April 23, 5:13 PM CST
Where
Washington County, Prairie Grove
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.980, -94.320

Hail, Madison

When
April 23, 6:00 PM CST
Where
Madison County, Huntsville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.080, -93.730

Flash Flood, Madison

When
April 23, 6:04 PM CST to 11:30 PM CST
Where
Madison County, Hindsville to Japton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
36.150, -93.850

Heavy rains caused flooded roads throughout a large part of the county. The rain also damaged the roads.

Hail, Washington

When
April 23, 7:06 PM CST
Where
Washington County, Tontitown
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.180, -94.230

Flash Flood, Carroll

When
April 23, 8:00 PM CST to 11:00 PM CST
Where
Carroll County, 9 mi N of Berryville to 9 mi SW of Berryville
Cause
Heavy Rain
Property damage
$200,000
Reported by
County Official
Coordinates
36.500, -93.570

Heavy rain caused numerous county roads to be washed out. The ends of several bridges were also washed out.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92330, 92331, 92332, 92333, 92334, 92335, 92337.